Alert archive / Missouri / Severe Thunderstorm Warnings in 2023

Severe Thunderstorm Warning 360, NWS St. Louis, MO

August 12, 20234 counties in Missouri

NWS St. Louis, MO issued this severe thunderstorm warning at Aug 12, 2023, 3:49 AM CDT for 4 counties in Missouri. It was in force for 56 min. 7 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 12, 2023, 3:49 AM CDT (08:49 UTC)
Expired
Aug 12, 2023, 4:45 AM CDT
In force
56 min
Issued by
NWS St. Louis, MO
Area
Storm-based polygon
Tornado
Possible
Damage threat
Considerable
Hail
0.75 in
Wind
70.0 mph

Counties Lincoln County, MO, Montgomery County, MO, Pike County, MO, Warren County, MO

The radar

The St Louis radar (KLSX), 34 km from the middle of the area, began a volume at 08:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 12, 4:03 AM CDTTSTM WND DMGTroy, MOReport relayed from a viewer of trees down in Troy, MO.
Aug 12, 4:05 AM CDTTSTM WND DMG3 E Hawk Point, MOOpen sided pole barn shifted off foundation with part of end wall blown out. Via Facebook post with picture.
Aug 12, 4:10 AM CDTTSTM WND GST 51Troy, MOMeasured at Emergency Management Office in Troy.
Aug 12, 4:12 AM CDTTSTM WND DMGTroy, MOTrees down in the city.
Aug 12, 4:14 AM CDTTSTM WND GST 521 Wsw Moscow Mills, MOMissouri Mesonet.
Aug 12, 4:15 AM CDTTSTM WND DMGTroy, MOSeveral trees blown down. Via Facebook post with pictures.
Aug 12, 4:17 AM CDTTSTM WND DMG4 Wnw Old Monroe, MOPower poles down.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 5 storm reports to this severe thunderstorm warning; the first came 14 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 11, 9:23 PM CDTSevere Thunderstorm WatchSPC7 hr
Aug 12, 1:42 AM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Lincoln, IL (KILX), launched 00:00Z, 8.8 hours before the alert went out and 233 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 00:00Z on 2023-08-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3686 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 00:00Z on 2023-08-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 134 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3686 J/kg
Mixed-layer CIN
-10 J/kg
Mixed-layer LCL
1036 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
134 m²/s²
0-3 km storm-relative helicity
217 m²/s²
Significant tornado parameter
2.2
Supercell composite
14.5

Open this sounding in Storm Lab

The text

As transmitted.

726 
WUUS53 KLSX 120849
SVRLSX
MOC113-139-163-219-120945-
/O.NEW.KLSX.SV.W.0360.230812T0849Z-230812T0945Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service St Louis MO
349 AM CDT Sat Aug 12 2023

The National Weather Service in St Louis has issued a

* Severe Thunderstorm Warning for...
  Lincoln County in east central Missouri...
  Southeastern Montgomery County in east central Missouri...
  Warren County in east central Missouri...
  Southern Pike County in northeastern Missouri...

* Until 445 AM CDT.

* At 349 AM CDT, severe thunderstorms were located along a line
  extending from near New Hartford to Bellflower to near New
  Florence, moving east at 45 mph.

  HAZARD...70 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect considerable tree damage. Damage is likely to 
           mobile homes, roofs, and outbuildings.

* Locations impacted include...
  Troy, Warrenton, Wright City, Elsberry, Moscow Mills, Winfield,
  Davis, Marthasville, New Florence, Jonesburg, Truesdale, Hawk
  Point, Innsbrook, Eolia, Bellflower, Fountain N' Lakes, Chain of
  Rocks, New Hartford, Big Spring, and Dutzow.

This includes Interstate 70 in Missouri between exits 175 and 200.
 
This also includes Cuivre River State Park.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain alert for a possible tornado! Tornadoes can develop quickly
from severe thunderstorms. If you spot a tornado go at once into the
basement or small central room in a sturdy structure.

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3920 9072 3914 9071 3911 9068 3905 9071
      3900 9068 3894 9066 3893 9069 3892 9069
      3891 9072 3892 9073 3892 9074 3893 9073
      3892 9079 3887 9082 3889 9087 3889 9096
      3856 9097 3882 9157 3903 9141 3934 9136
TIME...MOT...LOC 0849Z 291DEG 38KT 3925 9130 3902 9134 3886 9146 

TORNADO...POSSIBLE
THUNDERSTORM DAMAGE THREAT...CONSIDERABLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...70 MPH

$$

Carney
2 follow-up statements
801 
WWUS53 KLSX 120919
SVSLSX

Severe Weather Statement
National Weather Service St Louis MO
419 AM CDT Sat Aug 12 2023

MOC139-163-120927-
/O.CAN.KLSX.SV.W.0360.000000T0000Z-230812T0945Z/
Montgomery MO-Pike MO-
419 AM CDT Sat Aug 12 2023

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN MONTGOMERY COUNTY
IN EAST CENTRAL MISSOURI AND SOUTHERN PIKE COUNTIES IN NORTHEASTERN
MISSOURI IS CANCELLED...

The storms which prompted the warning have moved out of the warned 
area. Therefore, the warning has been cancelled.

A Severe Thunderstorm Watch remains in effect until 1000 AM CDT for
southwestern Illinois...and east central Missouri.

LAT...LON 3922 9083 3920 9072 3911 9068 3906 9071
      3898 9067 3894 9067 3893 9070 3892 9069
      3891 9072 3893 9074 3892 9079 3887 9082
      3889 9096 3856 9097 3875 9142 3885 9142
      3885 9126 3914 9126 3914 9118 3923 9118
TIME...MOT...LOC 0917Z 291DEG 58KT 3917 9067 3888 9077 3870 9109 

$$

MOC113-219-120945-
/O.CON.KLSX.SV.W.0360.000000T0000Z-230812T0945Z/
Lincoln MO-Warren MO-
419 AM CDT Sat Aug 12 2023

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 445 AM CDT
FOR LINCOLN AND WARREN COUNTIES...

At 417 AM CDT, severe thunderstorms were located along a line
extending from near Hardin to near St. Paul to near Innsbrook, moving
east at 65 mph.

HAZARD...70 mph wind gusts.

SOURCE...Radar indicated. At 403 PM, news media reported downed 
         trees in Troy Missouri.

IMPACT...Expect considerable tree damage. Damage is likely to mobile 
         homes, roofs, and outbuildings.

Locations impacted include...
Troy, Warrenton, Wright City, Elsberry, Moscow Mills, Winfield,
Davis, Marthasville, Jonesburg, Truesdale, Hawk Point, Innsbrook,
Fountain N' Lakes, Chain of Rocks, Dutzow, Flint Hill, Foristell, Old
Monroe, Silex, and Foley.

This also includes Cuivre River State Park.
 
This includes Interstate 70 in Missouri between exits 188 and 200.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3922 9083 3920 9072 3911 9068 3906 9071
      3898 9067 3894 9067 3893 9070 3892 9069
      3891 9072 3893 9074 3892 9079 3887 9082
      3889 9096 3856 9097 3875 9142 3885 9142
      3885 9126 3914 9126 3914 9118 3923 9118
TIME...MOT...LOC 0917Z 291DEG 58KT 3917 9067 3888 9077 3870 9109 

THUNDERSTORM DAMAGE THREAT...CONSIDERABLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...70 MPH

$$

Carney
070 
WWUS53 KLSX 120936
SVSLSX

Severe Weather Statement
National Weather Service St Louis MO
436 AM CDT Sat Aug 12 2023

MOC113-219-120946-
/O.EXP.KLSX.SV.W.0360.000000T0000Z-230812T0945Z/
Lincoln MO-Warren MO-
436 AM CDT Sat Aug 12 2023

...THE SEVERE THUNDERSTORM WARNING FOR LINCOLN AND WARREN COUNTIES
WILL EXPIRE AT 445 AM CDT...
    
The storms which prompted the warning have moved out of the area.
Therefore, the warning will be allowed to expire.  However, gusty
winds and heavy rain are still possible with these thunderstorms.

A Severe Thunderstorm Watch remains in effect until 1000 AM CDT for
southwestern Illinois...and east central Missouri.

LAT...LON 3922 9083 3920 9072 3911 9068 3906 9071
      3898 9067 3894 9067 3893 9070 3892 9069
      3891 9072 3893 9074 3892 9079 3887 9082
      3889 9096 3856 9097 3875 9142 3885 9142
      3885 9126 3914 9126 3914 9118 3923 9118
TIME...MOT...LOC 0936Z 291DEG 38KT 3910 9044 3881 9054 3863 9086 

$$

Carney

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 12, 3:29 AM CDT, 20 minutes earlier.

Area forecast discussion, Aug 12, 3:29 AM CDT, 20 minutes before
Area Forecast Discussion
National Weather Service Saint Louis MO
329 AM CDT Sat Aug 12 2023

.SHORT TERM...  (Through Late Sunday Afternoon)
Issued at 329 AM CDT Sat Aug 12 2023

As of 08z this morning, thunderstorms across central MO into south-
central IL have become organized into a mixed multicell thunderstorm
mode including small bowing line segments and embedded supercells.
With MLCAPE of 2500 to 3500 J/kg and deep-layer wind shear of 35 to
45 kt, these thunderstorms will likely maintain much of their
intensity through much of the early morning hours as they move
southeastward through most of the rest of the CWA at the nose of a
veering southwesterly LLJ. Although these thunderstorms may be
slightly elevated atop a nocturnally stabilized BL, the strongest
ones should still be able to produce damaging winds with plentiful
DCAPE and 25 to 35 kt of 0 to 3 km wind shear. Additionally, any
supercell thunderstorms could produce large hail. A brief tornado
cannot be ruled out with mesovortex generation accompanying any
bowing segments. It is still unclear how much upscale aggregation of
thunderstorms into a larger MCS will occur as CAMs have offered
little assistance given their poor performances with thunderstorm
evolution thus far. With backbuilding and training of thunderstorms
at the western flank of any clusters of thunderstorms, locally heavy
rainfall and perhaps an isolated instance of flash flooding is
possible. These thunderstorms are anticipated to exit the CWA to the
southeast during the 13 to 15z timeframe.

An approaching cold front, lagging behind most thunderstorms this
morning, is forecast to move southward into the CWA and reach along
and south of I-70 by the afternoon. It is questionable if and how
much redevelopment of any thunderstorms take place this afternoon
through evening due to weak frontal moisture convergence, rising mid-
level heights, and a weak capping inversion. However, any
thunderstorm that does develop could become strong to severe with
localized large hail and damaging microburst winds, given model
guidance projections of 2500 to 4000 J/kg of MLCAPE. But weaker deep-
layer wind shear (15 to 25 kt) would limit longevity and
organization. Along and south of the front's afternoon position,
temps are forecast to warm into the upper 80 and low-90s F with
dewpoints in the 70s F supporting heat index values around 100 F for
some areas. To the north, drier and cooler air will provide more
comfortable temps in the mid to upper 80s F.

The cold front should drift slowly southward through this evening,
making it south of the CWA. Enough overlap of calm/light winds,
residual BL moisture, and bouts of efficient radiational cooling may
be sufficient for development of patchy fog across east-central,
southeastern MO and southwestern IL late tonight, especially in
river valleys. However, fog development will be largely dependent on
how much of the night has mostly clear skies. Low temps tonight
should fall into the mid-60s to low-70s F.

There is a strong signal in model guidance that an MCS/MCV
originating this evening across eastern CO and northeastern AZ will
be maintained by a nocturnal LLJ and pool of downstream instability,
allowing it to track through the CWA late tonight into Sunday
morning. There are differences in the strength of associated
thunderstorms and timing of this feature. However, enough
instability could be present across southeastern MO (closer to the
cold front) to support a strong to severe thunderstorm or two with
damaging winds and large hail late tonight/Sunday morning.
Rain/showers and cloud cover could be quite extensive through Sunday
morning, perhaps into the afternoon. This early day MCS/MCV
complicates the potential for strong to severe thunderstorms Sunday
evening into night as a potent mid-level shortwave trough and
accompanying cold front reach the region, especially in terms of
instability. Confidence is higher in destabilization occurring to
the west and southwest of the CWA, per the HREF, but the combination
of strengthening low-level southwesterly flow/LLJ ahead of an
approaching cold front could advect more unstable air into the CWA
Sunday evening even if in-situ generated instability is modest.
Instability aside, 40 to 50-kt mid-level flow should be favorable
for organized strong to severe thunderstorms along and ahead of the
cold front. Currently, confidence is highest in strong to severe
thunderstorms Sunday evening into night across central and
southeastern MO, where destabilization is most likely to be
greatest. All severe hazards appear possible at this juncture.

Pfahler

.LONG TERM...  (Sunday Night through Friday)
Issued at 329 AM CDT Sat Aug 12 2023

Most of the attention was given to the short term forecast, but more
quiet and drier weather is favored during the upcoming weak. Time-
mean upper/mid-level flow is progged to be northwesterly, with a
period of low-level CAA and dry air transport into the Mid-
Mississippi River Valley behind Sunday's cold front supporting below
average temps through mid-week.

Pfahler

&&

.AVIATION...  (For the 06z TAFs through 06z Saturday Night)
Issued at 1048 PM CDT Fri Aug 11 2023

Thunderstorms have rapidly developed in northwest Missouri moving
east-southeast. These currently discrete thunderstorms are expected
to congeal into a line with bowing segments and move southeast
through our forecast area, impacting all terminals tonight into
Saturday morning. These thunderstorms have a history of producing
severe conditions, and are expected to continue to do so overnight.
If a thunderstorm directly impacts a terminal, expect reduced flight
conditions as well as the potential for heavy rain, large hail, and
damaging winds. These thunderstorms and lingering showers behind the
system are expected to exit the terminals by 10z to 14z from
northwest to southeast. After this, southwesterly winds will turn to
northwesterly, and dry, VFR conditions are expected to persist
through the end of the TAF period.

Jaja

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...None.
IL...None.
&&

WFO LSX
Hazardous weather outlook, Aug 12, 2:55 AM CDT, 54 minutes before
Hazardous Weather Outlook
National Weather Service St Louis MO
255 AM CDT Sat Aug 12 2023

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-130800-
Greene IL-Macoupin IL-Montgomery IL-Bond IL-Fayette IL-Clinton IL-
Marion IL-Washington IL-Randolph IL-Adams IL-Brown IL-Pike IL-
Calhoun IL-Jersey IL-Madison IL-Saint Clair IL-Monroe IL-Knox MO-
Lewis MO-Shelby MO-Marion MO-Monroe MO-Ralls MO-Pike MO-Boone MO-
Audrain MO-Moniteau MO-Cole MO-Osage MO-Callaway MO-Montgomery MO-
Lincoln MO-Gasconade MO-Warren MO-Saint Charles MO-Franklin MO-
Saint Louis MO-Saint Louis City MO-Jefferson MO-Crawford MO-
Washington MO-Saint Francois MO-Sainte Genevieve MO-Iron MO-
Madison MO-Reynolds MO-
255 AM CDT Sat Aug 12 2023

This Hazardous Weather Outlook is for portions of eastern and
central Missouri as well as west central and southwest Illinois.

.DAY ONE...Today and tonight.

Storms will continue through this morning. Some of the storms could
be severe and capable of producing damaging winds, large hail, and
locally heavy rain. A tornado or two is also possible.

There is a low chance for scattered storms late this afternoon and
evening across portions of southeastern Missouri and southwestern
Illinois.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

There is a chance of thunderstorms across much of the area Sunday
into early Monday. Some of the storms could be severe Sunday
afternoon through Sunday night.

.SPOTTER INFORMATION STATEMENT...

Spotters are to report hail occurrences and size as well as storm
damage to the St. Louis NWS.

Elmore

In the hours before

Local storm report, Aug 12, 1:31 AM CDT, 2 hours 18 minutes before
Preliminary Local Storm Report
National Weather Service St Louis MO
131 AM CDT Sat Aug 12 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0117 AM     Tstm Wnd Dmg     Palmyra                 39.80N 91.53W
08/12/2023                   Marion             MO   Law Enforcement

            10inch diameter tree has fallen. location is
            approximate on New Street. time is
            approximate.

&&

MMG
Local storm report, Aug 12, 2:26 AM CDT, 1 hour 23 minutes before
Preliminary Local Storm Report
National Weather Service St Louis MO
226 AM CDT Sat Aug 12 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0200 AM     Tstm Wnd Dmg     Summer Hill             39.55N 90.92W
08/12/2023                   Pike               IL   Law Enforcement

            report of a tree down in Summer Hill, IL.
            time is approximate.

&&

MMG
Local storm report, Aug 12, 2:32 AM CDT, 1 hour 17 minutes before
Preliminary Local Storm Report
National Weather Service St Louis MO
232 AM CDT Sat Aug 12 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0157 AM     Tstm Wnd Dmg     1 ENE Atlas             39.52N 90.95W
08/12/2023                   Pike               IL   Law Enforcement

            tree down northeast of Atlas, IL on Route
            54. time is approximate.

&&

MMG
Local storm report, Aug 12, 2:33 AM CDT, 1 hour 16 minutes before
Preliminary Local Storm Report
National Weather Service St Louis MO
233 AM CDT Sat Aug 12 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0203 AM     Tstm Wnd Dmg     Pleasant Hill           39.44N 90.87W
08/12/2023                   Pike               IL   Broadcast Media

            Tree down over a road in Pleasant Hill. Time
            estimated from radar.

&&

AE
Local storm report, Aug 12, 2:43 AM CDT, 1 hour 6 minutes before
Preliminary Local Storm Report
National Weather Service St Louis MO
243 AM CDT Sat Aug 12 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0203 AM     Tstm Wnd Dmg     Pleasant Hill           39.44N 90.88W
08/12/2023                   Pike               IL   Law Enforcement

            Power lines down. Time is approximate.

&&

MMG
Local storm report, Aug 12, 3:19 AM CDT, 30 minutes before
Preliminary Local Storm Report
National Weather Service St Louis MO
319 AM CDT Sat Aug 12 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0316 AM     Tstm Wnd Gst     1 E Vandiver            39.16N 91.82W
08/12/2023  M61 MPH          Audrain            MO   AWOS

            Measured at KMYJ.

&&

MRB

The office that day

Everything else NWS St. Louis, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 11, 11:16 PM CDTSevere Thunderstorm WarningLSXLewis22 min
Aug 12, 12:48 AM CDTSevere Thunderstorm WarningLSXLewis, Marion57 min
Aug 12, 1:13 AM CDTSevere Thunderstorm WarningLSXMarion, Monroe, Ralls47 min
Aug 12, 1:31 AM CDTSevere Thunderstorm WarningLSXPike, Ralls59 min
Aug 12, 2:00 AM CDTSevere Thunderstorm Warning Considerable damage threatLSXLincoln, Pike60 min
Aug 12, 2:17 AM CDTSevere Thunderstorm WarningLSXAudrain, Boone, Callaway, Monroe58 min
Aug 12, 2:27 AM CDTSevere Thunderstorm WarningLSXAudrain, Pike48 min
Aug 12, 3:04 AM CDTSevere Thunderstorm WarningLSXAudrain, Boone, Callaway, Monroe, Ralls42 min
Aug 12, 3:21 AM CDTSevere Thunderstorm Warning Considerable damage threatLSXAudrain, Montgomery, Pike, Ralls39 min
Aug 12, 3:29 AM CDTAreal Flood AdvisoryLSXPike22 min
Aug 12, 3:36 AM CDTTornado WarningLSXMontgomery24 min
Aug 12, 3:51 AM CDTFlash Flood WarningLSXPike2 hr
Aug 12, 4:08 AM CDTSevere Thunderstorm Warning Considerable damage threatLSXFranklin, Jefferson, Saint Charles, Saint Louis, City of Saint Louis67 min
Aug 12, 4:46 AM CDTSevere Thunderstorm WarningLSXFranklin, Jefferson59 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2023Every severe thunderstorm warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.